×

Global well-posedness for the exterior initial-boundary value problem to the Kirchhoff equation. (English) Zbl 1223.35238

The Kirchhoff equation describes the oscillations of initially stretched elastic strings. The displacement of the string thus depends only one space variable and a time variable. It satisfies a nonlinear second-order hyperbolic integro-differential equation.
The author considers an \(n\)-dimensional generalization of this equation defined over an exterior open bounded domain in \(n\)-dimensional Euclidean space. It is assumed that the displacement vanishes at the boundary of the domain. The author proves by resorting to rather ingenious functional analysis techniques that the Kirchhoff equation admits a unique global solution provided that the initial values belong to certain Sobolev spaces of fractional order and satisfy some norm inequalities. The properties of the linear wave equation, generalized Fourier transform and the resolvent operator are amply used in the analysis.

MSC:

35L71 Second-order semilinear hyperbolic equations
35R09 Integro-partial differential equations
PDF BibTeX XML Cite
Full Text: DOI

References:

[1] A. Arosio and S. Garavaldi, On the mildly degenerate Kirchhoff string, Math. Methods Appl. Sci., 14 (1991), 177-195. · Zbl 0735.35094
[2] A. Arosio and S. Panizzi, On the well-posedness of the Kirchhoff string, Trans. Amer. Math. Soc., 348 (1996), 305-330. · Zbl 0858.35083
[3] J. Bergh and J. Löfström, Interpolation spaces, Springer, 1976.
[4] E. Callegari and R. Manfrin, Global existence for nonlinear hyperbolic systems of Kirchhoff type, J. Differential Equations, 132 (1996), 239-274. · Zbl 0901.35054
[5] P. D’Ancona and S. Spagnolo, Global solvability for the degenerate Kirchhoff equation with real analytic data, Invent. Math., 108 (1992), 247-262. · Zbl 0785.35067
[6] P. D’Ancona and S. Spagnolo, A class of nonlinear hyperbolic problems with global solutions, Arch. Rational Mech. Anal., 124 (1993), 201-219. · Zbl 0826.35072
[7] P. D’Ancona and S. Spagnolo, Nonlinear perturbations of the Kirchhoff equation, Comm. Pure Appl. Math., 47 (1994), 1005-1029. · Zbl 0807.35093
[8] P. D’Ancona and S. Spagnolo, Kirchhoff type equations depending on a small parameter, Chin. Ann. of Math., 16B (1995), 413-430. · Zbl 0837.35092
[9] N. Dundord and J. T. Schwartz, Linear operators I, New York, Wiley-Interscience, 1966.
[10] J. A. Goldstein and J. T. Sandefur, Jr., Equipartition of energy for higher order abstract hyperbolic equations, Comm. Partial Differential Equations, 7 (1982), 1217-1251. · Zbl 0516.35049
[11] J. M. Greenberg and S. C. Hu, The initial-value problem for a stretched string, Quart. Appl. Math., 38 (1980), 289-311. · Zbl 0487.73006
[12] C. Heiming, Mapping properties of generalized Fourier trnasforms and applications to Kirchhoff equations, NoDEA Nonlinear Differential Equations Appl., 7 (2000), 389-414. · Zbl 1054.47513
[13] H. Isozaki, Differentiability of generalized Fourier transforms associated with Schrödinger operators, J. Math. Kyoto Univ., 25 (1985), 789-806. · Zbl 0612.35004
[14] H. Iwashita, \(\pmb{L}_q\)-\(\pmb{L}_r\) estimates for solutions of the nonstationary Stokes equations in an exterior domain and the Navier-Stokes initial value problems in \(\pmb{L}_q\) spaces, Math. Ann., 285 (1989), 265-288. · Zbl 0659.35081
[15] H. Iwashita and Y. Shibata, On the analyticity of spectral functions for some exterior boundary value problems, Gras. Mat. III, 285 (1989), 265-288.
[16] K. Kajitani, Scattering for one dimensional perturbed Kirchhoff equations, J. Math. Soc. Japan, 60 (2008), 665-693. · Zbl 1152.35075
[17] C. Kerler (= C. Heiming), Differenzierbarkeit im Bild und Abbildungseigenschaften verallgemeinerter Fouriertransformationen bei variablen Koeffizienten im Außengebiet und Anwendungen auf Gleichungen vom Kirchhoff-Typ, 1998, Ph D. thesis, Universität Konstanz. · Zbl 0935.46036
[18] R. Manfrin, On the global solvability of symmetric hyperbolic systems of Kirchhoff type, Discrete Contin. Dynam. Systems, 3 (1997), 91-106. · Zbl 0948.35083
[19] R. Manfrin, On the global solvability of Kirchhoff equation for non-analytic initial data, J. Differential Equations, 211 (2005), 38-60. · Zbl 1079.35074
[20] T. Matsuyama, Asymptotic behaviour for wave equation with time-dependent coefficients, Ann. Univ. Ferrara Sez. VII Sci. Mat., 52 (2006), 383-393. · Zbl 1145.35037
[21] T. Matsuyama, Asymtotic profiles for the Kirchhoff equation, Rend. Lincei Mat. Appl., 17 (2006), 377-395. · Zbl 1150.35067
[22] K. Mochizuki, Spectral and scattering theory for second order elliptic differential operators in an exterior domain, Lecture Notes Univ. Utah, Winter and Spring 1972.
[23] K. Mochizuki, Scattering theory for wave equations (in Japanese), Kinokuniya, 1984. · Zbl 0583.32012
[24] M. Murata, Asymptotic expansions in time for solutions of Schrödinger-type equations, J. Functional Analysis, 49 (1982), 10-56. · Zbl 0499.35019
[25] T. Nishida, A note on the nonlinear vibratons of the elastic string, Mem. Fac. Eng. Kyoto Univ., 33 (1971), 329-341.
[26] K. Nishihara, On a global solution of some quasilinear hyperbolic equation, Tokyo J. Math., 7 (1984), 437-459. · Zbl 0586.35059
[27] R. Racke, Generalized Fourier transforms and global, small solutions to Kirchhoff equations, Asymptot. Anal., 58 (1995), 85-100. · Zbl 0832.35097
[28] W. Rzymowski, One-dimensional Kirchhoff equation, Nonlinear Analy., 48 (2002), 209-221. · Zbl 0991.35053
[29] N. A. Shenk II, Eigenfunction expansions and scattering theory for the wave equation in an exterior region, Arch. Rational Mech. Anal., 21 (1966), 120-150. · Zbl 0135.15602
[30] Y. Tsutsumi, Local energy decay of solutions to the free Schrödinger equation in exterior domains, J. Fac. Sci. Univ. Tokyo, Sect. IA Math., 31 (1984), 97-108. · Zbl 0551.35069
[31] B. R. Vainberg, On the short wave asymptotic behaviour of solutions of stationary problem and the asymptotic behaviour as \(t\to\infty\) of non-stationary problems, Russian Math. Survey, 30 (1975), 1-58. · Zbl 0318.35006
[32] C. H. Wilcox, Scattering theory for the d’Alembert equation in exterior domains, Lecture Notes Math., 442 , 1975. · Zbl 0299.35002
[33] T. Yamazaki, Scattering for a quasilinear hyperbolic equation of Kirchhoff type, J. Differential Equations, 143 (1998), 1-59. · Zbl 0895.35067
[34] T. Yamazaki, Global solvability for the Kirchhoff equations in exterior domains of dimension larger than three, Math. Methods Appl. Sci., 27 (2004), 1893-1916. · Zbl 1072.35559
[35] T. Yamazaki, Global solvability for the Kirchhoff equations in exterior domains of dimension three, J. Differential Equations, 210 (2005), 290-316. · Zbl 1062.35045
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.